Montana, 2023Hail and Damaging Wind in Montana, August 1, 2023
August 1, 2023 · NWS GGW · 2 events in 1 county or zone
A disturbance moved through the region during the early morning hours and caused some strong to severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moved through the region during the early morning hours and caused some strong to severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 2:57 AM MST, 53 minutes earlier.
Area forecast discussion, Aug 1, 2:57 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
357 AM MDT Tue Aug 1 2023
.DISCUSSION...
The strong ridge of high pressure remains in place, with small,
almost imperceptible disturbances riding up and around the ridge
axis. These will provide chances for some quick-passing isolated
showers and thunderstorms, as evidenced by storms moving along the
Canadian border this morning. There is some evidence that these
storms will spread south as the approach the North Dakota
border this afternoon.
By mid-week, a developing short-wave trough, or small closed low
pressure center appears embedded in the SW flow. This will act to
draw the monsoonal moisture northward into our region, which in
turn will increase our chances for more widespread thunderstorms.
Temperatures will also cool slightly with the suppression of the
ridge.
&&
.AVIATION...
VFR conditions. High pressure remains in control. Small-scale
embedded disturbances will initiate a few thunderstorms early this
morning, generally along the Canadian border. There is a potential
for additional thunderstorms near the Yellowstone River this
afternoon that could produce brief MVFR conditions at KGDV or
KSDY.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 1, 1:22 AM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
222 AM MDT Tue Aug 1 2023
MTZ059-010915-
Northern Phillips MT-
222 AM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northern Phillips
County through 315 AM MDT...
At 221 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Turner, or 27 miles northwest of Whitewater,
moving east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Whitewater, Loring and Chapman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4899 10725 4860 10723 4874 10824 4891 10825
4891 10823 4899 10824
TIME...MOT...LOC 0821Z 280DEG 29KT 4895 10817
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
ForresterSpecial weather statement, Aug 1, 3:36 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
436 AM MDT Tue Aug 1 2023
MTZ017-020-011130-
Western Roosevelt MT-Central and Southern Valley MT-
436 AM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northwestern
Roosevelt and east central Valley Counties through 530 AM MDT...
At 436 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lustre, or 26 miles northeast of Glasgow, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bredette, Lustre and Volt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4827 10622 4853 10617 4853 10525 4811 10559
TIME...MOT...LOC 1036Z 283DEG 20KT 4835 10610
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ForresterThunderstorm Wind, Valley
- When
- August 1, 3:50 AM MST
- Where
- Valley County, 4.86 mi S of Opheim
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.780, -106.410
A trained spotter reported that trees were stripped near 5 S Opheim. Time of the event was estimated from radar data.
Hail, Valley
- When
- August 1, 4:20 AM MST
- Where
- Valley County, 5.03 mi NE of Baylor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.700, -106.320
A trained spotter reported hail with a diameter up to the size of quarters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111016, 1111014.